Clinical Practice and Cases in Emergency Medicine
Bisphosphonate-related Femoral Shaft Fracture
- Author(s): Kellar, Jesse
- Givertz, Alan
- Mathias, Jessica
- Cohen, Jessica
- et al.
Published Web Locationhttps://doi.org/10.5811/cpcem.2019.10.45007
The efficacy of using bisphosphonate therapy to treat osteoporotic patients is becoming more widely known, but the potential side effects may not be. While this class of drugs is generally safe, concerns have emerged regarding risks of atypical subtrochanteric fractures associated with long-term use. There have been a number of case reports discussing the association of patients on bisphosphonates who suffer a non-traumatic or a low-energy mechanism of injury atypical of subtrochanteric fractures. The purpose of this case report is to raise awareness of this potential side effect and provide increased clinical suspicion for this rare type of fracture.